Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 5, 2003

July 5, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 5, 11:45 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 11:45 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT SAT JUL 05 2003

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. WILL CALL FOR DRY WEATHER
FOR NEXT SAT. NEW AVN/MREFS WOULD SUPPORT CUTTING POPS BACK ON THU...
THUS I WILL MOST LIKELY DO THAT TOO.

...DISC...

...SHORT TERM...

ANOTHER HOT DAY IN STORE FOR THE AREA. SOME SHOWERS AND STORMS
AGAIN...AS AREA OF CONVECTION TO THE WEST WORKS EASTWARD.

BEST DYNAMICS TO THE NW...WHILE BEST DEWPOINTS AND HEATING TO THE SE.

LIMITING FACTORS WILL BE WARM TEMPS AT 500 MB...MINUS 7...AND THAT
WE ARE ON SOUTHERN EDGE OF THE WESTERLIES.

ESTIMATED VIL FOR SEVERE AROUND 55 TO 60.

WILL JUST KEEP CHC POPS ALL AREAS. LOOKS LIKE SMALL EAST...WEST LINE
TRYING TO FORM FROM ABOUT STATE COLLEGE...EASTWARD ALONG I-80.
PLENTY OF ACTIVITY WELL BACK TO THE NW...OVER MI.

FOR SUNDAY...FRONT DOES NOT COME IN...BUT WINDS SHIFT. WITH WIND
SHIFT AND DEWPOINTS FALLING A LITTLE...CONVECTION WILL BE VERY
LIMITED. BEST CHC S PA.

IF WE WANT STRONG TO SEVERE STORMS...NEED TO SEE MORE OF A S-SE
FLOW...AND MOISTURE CONVERGENCE...SOME HINTS OF THAT FOR LATE MONDAY.
WE HAVE NOT HAD THAT THIS SEASON.

...LONG TERM...

MAJOR LOW TRACKS ACROSS EASTERN CANADA TUESDAY...WITH VERY STRONG
DYNAMICS FOR JULY...SUPPORTING LARGE SCALE SEVERE OUTBREAK..BUT MOST
LIKELY N OF C PA.  WILL TRY TO BRING FRONT TO MID SUMMER FRONTAL
JUNK YARD AT BEST...THE AREA BETWEEN ROUTE 6 AND I-80...BUT MAY NOT
GET MUCH FURTHER SOUTH THAN I-90...FROM PAST EXPERIENCE AND CLIMO.
TROUGH DEEPENS MORE ON THU...MAY BRIEFLY DRAG FRONT TO THE SOUTH...
AS HEIGHTS DROP ABOUT 1 STANDARD DEVIATION BELOW NORMAL.

HARD TO GET FRONTS VERY TO THE SOUTH IN EARLY JULY...WILL WORK BACK
TO THE NORTH...BUT RISING HEIGHTS AND LOW POPS ON MREFS...WILL
KEEP FRIDAY DRY AND CALL FOR DRY WEATHER NEXT SAT.

PATTERN FAVORS A HOT RIDGE TO THE WEST...THUS HOT FOR MANY.
AFTER A LESS THAN PERFECT SPRING...SUMMER 2003 MAY BE LESS THAN
GREAT...ON EDGE OF HEAT WAVES AND MCS ACTIVITY. UG...LIKE TO SEE
SOME NORMAL WEATHER. STILL NOT AS HOT AND DRY AS OUR FIRST SUMMER
HERE 10 YEARS AGO. EVEN HOTTER...GIVEN 4 WEEKS OF NEXRAD TRAINING
WE HAD THAT SUMMER IN NORMAN OK.

.CTP...
PA...NONE.

MARTIN
Hazardous weather outlook, Jul 5, 3:33 AM EST, 10 hours 40 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>053-
056>059-063>066-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY
SEVERE SIDE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY...AND SOME OF THESE STORMS COULD BE
STRONG TO LOCALLY SEVERE.  A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG
THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN ITS WAKE ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DEVOIR

In the hours before

Special weather statement, Jul 5, 9:10 AM EST, 5 hours 3 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-064-060000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT SAT JUL 5 2003

...LOCALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...

THUNDERSTORMS OVER THE OHIO VALLEY WILL MOVE TOWARD CENTRAL
PENNSYLVANIA THIS AFTERNOON. SOME OF THESE STORMS COULD BE ON THE
STRONG TO SEVERE SIDE. IN ADDITION...WIDELY SCATTERED
STORMS MAY DEVELOP AHEAD OF THE MAIN AREA OF CONVECTION...
AS PARTLY SUNNY SKIES ALLOW TEMPERATURES QUICKLY TO RISE
THROUGH THE 80S. WHILE THESE STORMS WILL TEND TO POP UP AND
DOWN QUICKLY...ANY STORMS THAT FORM THIS AFTERNOON AND EVENING
COULD BE ON THE STRONG TO SEVERE SIDE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS...ESPECIALLY ACROSS WESTERN SECTIONS
OF CENTRAL PENNSYLVANIA.

IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING
WILL BE POSSIBLE.

PERSONS WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST WEATHER
CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER
INDOORS SHOULD THREATENING WEATHER APPROACH.

MARTIN
Special weather statement, Jul 5, 1:02 PM EST, 1 hour 11 minutes before
PAZ056-057-063-065-051900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
202 PM EDT SAT JUL 5 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF YORK...
CUMBERLAND...DAUPHIN AND PERRY COUNTIES THROUGH THE MID AFTERNOON
HOURS...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF
LEWISTOWN TO 9 MILES NORTH OF CARLISLE TO 9 MILES SOUTHWEST OF
CARLISLE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
BOILING SPRINGS AT 210 PM...WERTZVILLE...MONTGOMERY FERRY...
LIVERPOOL...HOGESTOWN AT 215 PM...MILLERSBURG...MECHANICSBURG...
HALIFAX...DILLSBURG AT 220 PM AND WORMLEYSBURG AT 225 PM.

THE THUNDERSTORMS WILL AFFECT THE HARRISBURG METRO AREA BETWEEN 220
AND 245 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE
STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Jul 5, 1:59 PM EST, 14 minutes before
PAZ059-065-066-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 5 2003

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER AND LEBANON
COUNTIES THROUGH 345 PM...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
PALMYRA TO HERSHEY TO 4 MILES NORTHWEST OF ELIZABETHTOWN TO 4 MILES
SOUTHEAST OF THREE MILE ISLAND TO 5 MILES WEST OF WEIGELSTOWN...
MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
RHEEMS...LAWN...EMIGSVILLE...AND CLEONA AT 305 PM...LEBANON...SAND
HILL...YORK...AND MOUNT JOY AT 310 PM...MARIETTA AND CORNWALL AT 315
PM.

BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH...AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The radar

The State College radar (KCCX), 147 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 5, 2:13 PM EST
Where
Lancaster County, Elizabethtown
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.150, -76.600

A 61 mph wind gust was measured by an official SKYWARN Spotter in Elizabethtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367921.